Wyoming, 2015High Wind in Wyoming, January 27 to 28, 2015
January 27 to 28, 2015 · NWS CYS · 5 events in 4 counties and zones
Sustained westerly winds of 40 mph or higher associated with a cold front developed through the wind prone areas of southeast Wyoming.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sustained westerly winds of 40 mph or higher associated with a cold front developed through the wind prone areas of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 27, 4:46 PM MST, 3 hours 24 minutes earlier.
Area forecast discussion, Jan 27, 4:46 PM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
446 PM MST TUE JAN 27 2015
.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 205 PM MST TUE JAN 27 2015
ANOTHER WARM DAY ACROSS THE REGION WITH WIDESPREAD HIGHS IN THE
UPPER 60S TO LOW 70S ACROSS THE PLAINS...WHICH IS A FEW DEGREES
WARMER THAN YESTERDAY. CHEYENNE HAS SET YET ANOTHER JANUARY RECORD
HIGH TEMPERATURES BY GETTING TO 70 DEGREES. HIGH CLOUDS HAVE BEGUN
TO INCREASE ALONG AND WEST OF THE LARAMIE RANGE BUT THEY HAVE NOT
BEEN THICK ENOUGH TO KEEP TEMPS FROM RISING. WATER VAPOR IMAGERY
SHOWS AN UPPER LEVEL SHORTWAVE ACROSS CENTRAL NEVADA. THIS FEATURE
IS PROGGED TO MOVE OVER THE CWA TONIGHT...WITH A COLD FRONT
PUSHING ACROSS. LOW LEVEL GRADIENTS ARE ON THE INCREASE THIS
AFTERNOON AND WILL RISE FURTHER THROUGH EARLY TONIGHT. THE 850MB
CAG-CPR GRADIENT (CURRENTLY AROUND 40 METERS) WILL PEAK AT 55
METERS BY 09Z WED. THIS A BIT STRONGER THAN THE MODELS WERE
SHOWING YESTERDAY. STILL BELIEVE THAT THE STRONGEST PREFRONTAL
WINDS WILL DEVELOP BY 03-06Z AT BORDEAUX AND ARLINGTON...THEN THE
WINDS WILL PICK UP ALONG INTERSTATE 80 BETWEEN CHEYENNE AND
LARAMIE BEHIND THE FRONT (AROUND 09Z). MOS GUIDANCE SHOWS WINDS
INCREASING TO 25-30 KT AT CHEYENNE BEHIND THE FRONT...SO A BIT
MORE CONFIDENT THAT AT LEAST A FEW LOCATIONS IN THE SOUTHERN
LARAMIE RANGE AND ADJACENT FOOTHILLS WILL GET GUSTS CLOSE TO 50
KT CONSIDERING THE COLD AIR ADVECTION AND SUBSIDENCE. HIGH WIND
WARNINGS APPEAR TO BE WARRANTED...ALTHOUGH THIS EVENT IS STILL
EXPECTED TO BE RATHER MARGINAL.
IT WILL BE A BREEZY TO WINDY DAY ACROSS THE PLAINS ON WEDNESDAY
AND TEMPERATURES WILL BE 20-25 DEGREES COOLER. WINDS ACROSS THE
NEBRASKA PANHANDLE WILL BE HIGHEST ALONG INTERSTATE 80 STRETCHING
FROM KIMBALL TO SIDNEY. THIS IS WHERE GUSTS TO 35-40 KT WILL BE
POSSIBLE DURING THE MORNING THROUGH THE EARLY AFTN. THINKING IS
THAT WINDS WILL FALL JUST SHORT OF WIND ADVISORY...HOWEVER IT IS
SOMETHING THAT THE OVERNIGHT SHIFT WILL HAVE TO MONITOR. WITH
REGARD TO PRECIPITATION BEHIND THE FRONT...THE MODELS HAVE BEEN
CONSISTENT AT SHOWING 3-6 INCHES ACROSS THE SIERRA MADRE AND SNOWY
RANGES STARTING LATE TONIGHT AND PERSISTING TROUGH WEDNESDAY
EVENING. THE BEST CHANCE OF PRECIP OVER LOWER ELEVATIONS IS OVER
NORTHERN ZONES ALTHOUGH QPF AMOUNTS ARE STILL LESS THAN A TENTH OF
AN INCH. EXPECT ANOTHER FEW DEGREES OF COOLING ON THURSDAY WITH
PRESSURE GRADIENTS AND WINDS MUCH WEAKER THAN WEDNESDAY.
.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 205 PM MST TUE JAN 27 2015
THE EXTENDED PERIOD BEGINS WITH A POTENT MID LEVEL SHORTWAVE ACROSS
THE SOUTHWEST CONUS ON FRI. TEMPERATURES ARE EXPECTED TO BE AROUND
SEASONAL NORMS FOR FRIDAY...BUT AN INCREASE IN MID AND HIGH LEVEL
CLOUDS ALONG WITH A SURFACE COLD FROPA WILL TEND TO COMPLICATE
THINGS. CONSENSUS MOS STILL SUGGESTS MID 40S FOR HIGHS...ALTHOUGH H7
TEMPS AROUND -5 DEG C PER THE GFS/ECMWF MAKE THAT A LITTLE DIFFICULT
TO BELIEVE. H7-H3 MOISTURE PROGS RAMP UP ON SAT/SUN ALONG WITH MOIST
OROGRAPHICS OVER THE SNOWIES AND SIERRA MADRES. SHOULD SEE SOME SNOW
ACCUMULATIONS OVER THE WEEKEND...BUT MEDIUM RANGE MODELS ARE IN GOOD
AGREEMENT WITH THE UPPER LOW SITUATED WELL TO THE SOUTH ALONG THE US
AND MEXICO BORDER. OUR MOUNTAINS WOULD BE ON THE NORTHERN FRINGE OF
THE BEST AIR MASS AT BEST...SO AT THIS TIME IT IS LOOKING LIKE A SUB
ADVISORY EVENT. MAIN COLD FRONT LOOKS TO ARRIVE SAT NIGHT OR SUN AS
H7 TEMPS PLUNGE TO AROUND -10 DEG OVER THE WY/NE STATE LINE. A FEW
PIECES OF MID LEVEL ENERGY EMANATING FROM A HUDSON BAY LOW MAY KEEP
AT LEAST ISOLATED PCPN CHANCES GOING THROUGH EARLY NEXT WEEK. WHILE
IT WILL BE VERY DIFFERENT THAN OUR RECENT STRETCH OF RECORD BREAKING
WARMTH...NO MAJOR STORMS APPEAR TO BE IN THE OFFING.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 434 PM MST TUE JAN 27 2015
VFR CEILINGS/VISIBILITIES WILL PREVAIL EAST OF LARAMIE RANGE THROUGH
WEDNESDAY. ALONG/WEST OF LARAMIE RANGE...VFR CONDITIONS WILL PREVAIL
THIS EVENING THEN DETERIORATE TO MVFR AFTER 09Z AS LOWER CLOUDS
DEVELOP WITH APPROACH OF A COLD FRONT FROM THE WEST. MOUNTAINS WILL
BECOME OBSCURED OVERNIGHT AND CONTINUE THROUGH WEDNESDAY WITH PERIODIC
SNOW SHOWER ACTIVITY. SNOW SHOWERS WILL ALSO BE POSSIBLE IN THE VICINITY
OF RAWLINS AND SARATOGA. WESTERLY SURFACE WINDS WILL DECREASE EARLY
THIS EVENING ACROSS SOUTHEAST WYOMING...THEN INCREASE ONCE AGAIN BY
MIDNIGHT. STRONGEST WINDS WILL OCCUR OVER AND NEAR THE MOUNTAINS
AS WELL AS FAVORED WIND PRONE AREAS WITH GUSTS OF 40-50 KT. ACROSS
WESTERN NEBRASKA...SURFACE WINDS WILL BE LIGHTER BUT SHIFT TO THE
NORTHWEST AND BECOME GUSTY BY WEDNESDAY MORNING AFTER FROPA.
&&
.FIRE WEATHER...
ISSUED AT 205 PM MST TUE JAN 27 2015
WITH A COLD FRONT MOVING ACROSS THE AREA TONIGHT...MUCH COOLER
TEMPERATURES ARE EXPECTED ON WEDNESDAY. THIS WILL CAUSE AFTERNOON
HUMIDITY VALUES TO INCREASE TO AROUND 40 PERCENT. WINDY CONDITIONS
WILL DEVELOP BY LATE TONIGHT AND PERSIST THROUGH WEDNESDAY
AFTERNOON. ALTHOUGH WIDESPREAD SNOW ACCUMULATIONS OF 3-6 INCHES
WILL BE POSSIBLE IN THE SIERRA MADRE AND SNOWY RANGES FROM LATE
TONIGHT THROUGH WEDNESDAY...MUCH OF THE LOWER ELEVATIONS WILL
REMAIN PRECIPITATION FREE.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 11 AM MST WEDNESDAY FOR WYZ110-116-117.
HIGH WIND WARNING UNTIL 8 AM MST WEDNESDAY FOR WYZ106.
NE...NONE.
&&
SHORT TERM...ZF
LONG TERM...CLH
AVIATION...MJ
FIRE WEATHER...ZFHazardous weather outlook, Jan 27, 1:49 PM MST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
149 PM MST TUE JAN 27 2015
WYZ101>119-282100-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
149 PM MST TUE JAN 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS EVENING THROUGH
TONIGHT. WINDS WILL INCREASE AND BECOME STRONG MAINLY ACROSS THE
WIND PRONE AREAS. WIND GUSTS TO 60 MPH ARE POSSIBLE FOR THE WIND
PRONE AREAS OF SOUTHEAST WYOMING. GUSTS TO 60-65 MPH ARE LIKELY AT
BORDEAUX AND HIGH WIND WARNINGS ARE IN EFFECT FOR
BORDEAUX...ARLINGTON AND SOUTH LARAMIE RANGE. ELSEWHERE ACROSS
SOUTHEAST WYOMING...WIND GUSTS TO 40-45 MPH ARE POSSIBLE.
ACCUMULATING SNOW IS POSSIBLE IN AND AROUND THE SNOWY AND SIERRA
MADRE RANGES TONIGHT INTO WEDNESDAY. ACCUMULATIONS OF 3-6 INCHES
ARE POSSIBLE FOR THE SNOWY AND SIERRA MADRE RANGES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
NEZ002-003-019>021-054-055-095-096-282100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
149 PM MST TUE JAN 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WINDY CONDITIONS WILL DEVELOP ON WEDNESDAY MORNING BEHIND A COLD
FRONT...ESPECIALLY OVER THE SOUTHERN PANHANDLE. NORTHWEST WINDS
OF 25 TO 30 MPH WITH GUSTS TO 40 MPH ARE POSSIBLE WEDNESDAY
MORNING THROUGH THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 27, 8:10 PM MST to 9:10 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- January 27, 10:10 PM MST to 11:10 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- January 27, 11:30 PM MST to January 28, 12:30 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- January 27, 11:55 PM MST to January 28, 1:55 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Buford measured sustained winds of 40 mph of higher.
High Wind, South Laramie Range Foothills
- When
- January 27, 11:55 PM MST to January 28, 2:55 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Emkay measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Vermont, January 27 to 28, 2015$115,000 · 16 events
- Coastal Flood in Maine, January 27, 2015$105,000 · 2 events
- Blizzard and Winter Storm in Maine, January 27 to 28, 201528 events
- Coastal Flood in New Hampshire, January 27, 2015$30,000 · 1 event
- Blizzard and Winter Storm in Maine, January 27 to 28, 201513 events
- High Surf in Hawaii, January 27 to 31, 201512 events
- Winter Weather in North Carolina, January 27, 20155 events
- Marine High Wind in North Atlantic Coastal Waters, January 27, 201558 kt wind · 3 events
- Winter Weather in Vermont, January 27, 20153 events
- Flood in Nebraska, January 27 to 29, 20151 event
- Dense Fog in Arizona, January 27, 20151 event
- Dense Fog in Nevada, January 27, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554236, 554237, 554239, 554238, 554240.